Alert archive / Idaho / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 95, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Dec 21, 2015, 8:50 PM MST for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2015, 8:50 PM MST (03:50 UTC)
- Expired
- Dec 21, 2015, 9:30 PM MST
- In force
- 40 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766 WUUS55 KPIH 220350 SVRPIH IDC005-011-029-077-220430- /O.NEW.KPIH.SV.W.0095.151222T0350Z-151222T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 850 PM MST MON DEC 21 2015 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... NORTHEASTERN POWER COUNTY IN SOUTHEASTERN IDAHO... NORTH CENTRAL BANNOCK COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 930 PM MST * AT 850 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR FORT HALL EAGLE LODGE TO NEAR FORT HALL BANNOCK CREEK LODGE...AND MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... POCATELLO...CHUBBUCK...INKOM...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE...FORT HALL TOWNSITE...PORTNEUF GAP...FORT HALL EAGLE LODGE...FORT HALL MOUNT PUTNAM AND MINK CREEK PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4306 11190 4263 11223 4274 11279 4313 11240 TIME...MOT...LOC 0350Z 290DEG 34KT 4307 11244 4279 11271 $$ HEDGES
2 follow-up statements
750 WWUS55 KPIH 220411 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 911 PM MST MON DEC 21 2015 IDC005-011-029-077-220430- /O.CON.KPIH.SV.W.0095.000000T0000Z-151222T0430Z/ CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID- 911 PM MST MON DEC 21 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR NORTHWESTERN CARIBOU...SOUTHEASTERN BINGHAM...EASTERN POWER AND NORTH CENTRAL BANNOCK COUNTIES... AT 911 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR FORT HALL MOUNT PUTNAM TO 6 MILES SOUTHWEST OF PORTNEUF GAP...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... INKOM...PORTNEUF GAP...FORT HALL MOUNT PUTNAM AND MINK CREEK PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4306 11190 4263 11223 4268 11249 4308 11207 TIME...MOT...LOC 0411Z 288DEG 38KT 4300 11214 4272 11241 $$ HEDGES
418
WWUS55 KPIH 220425
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
925 PM MST MON DEC 21 2015
IDC005-011-029-077-220435-
/O.EXP.KPIH.SV.W.0095.000000T0000Z-151222T0430Z/
CARIBOU ID-BINGHAM ID-POWER ID-BANNOCK ID-
925 PM MST MON DEC 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARIBOU...
SOUTHEASTERN BINGHAM...EASTERN POWER AND NORTH CENTRAL BANNOCK
COUNTIES WILL EXPIRE AT 930 PM MST...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4306 11190 4263 11223 4268 11249 4308 11207
TIME...MOT...LOC 0424Z 290DEG 34KT 4300 11214 4272 11241
$$
HEDGESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 1:27 PM MST, 7 hours 23 minutes earlier.
Area forecast discussion, Dec 21, 1:27 PM MST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 127 PM MST MON DEC 21 2015 .SHORT TERM...TONIGHT AND TUESDAY. RAIN AND SNOW IS CURRENTLY FALLING OVER MUCH OF EASTERN IDAHO. THE MAIN BAND HAS YET TO REACH AREAS CLOSER TO I-15 AND POINTS EAST OF THERE BUT WILL BE IN THE NEXT FEW HOURS. IT STILL LOOKS LIKE AT LEAST UNTIL THEN...IT'S BORDERLINE FOR RAIN OR SNOW ACCUMULATION ALONG THE I-84/86 CORRIDOR AT THE VALLEY FLOORS AND SOUTHWARD INTO THE SOUTHERN HIGHLANDS VALLEYS. THIS IS DUE TO WARM TEMPERATURES AND DOWNSLOPE WINDS. RIGHT NOW...WE ARE TRYING TO ACCOUNT FOR T-1 INCH ACCUMULATIONS IN THOSE AREAS. FOR THIS EVENING AND TONIGHT...THE MODELS ARE QUICKER TO PUSH THE MAIN BAND OF SNOW SOUTH AND EAST INTO THE HIGHLANDS AND OUT OF THE SNAKE PLAIN. THE NAM AND HRRR ARE THE QUICKEST. IT LOOKS LIKE THAT PERHAPS SOME SNOW MAY LINGER INTO THE SOUTHERN MAGIC VALLEY LONGER AS WELL. WE WILL HAVE TO WATCH THAT OVER THE NEXT FEW HOURS. OTHERWISE...SNOW LINGERS IN THE SAWTOOTHS AND SMOKYS OUT WEST. IT WILL REMAIN VERY WINDY OVERNIGHT...MEANING THAT EVEN WITH MINIMAL SNOW WE MAY SEE BLOWING SNOW. IT WILL BE HARDER TO SEE BIG IMPACTS FROM THAT AT LOWEST ELEVATIONS DUE TO THE WET SNOW...BUT IT COULD BE ENOUGH TO BE A NUISANCE. IN TERMS OF BLIZZARD/NEAR BLIZZARD CONDITIONS...ANYTHING SHOULD BE LOCALIZED AND MOST LIKELY WELL UP IN THE MOUNTAINS. OUR HIGHEST PASSES MAY END WITH VERY LOW VISIBILITY BUT FOR NOW WE ARE NOT EXPECTING ANY WIDESPREAD WHITEOUT CONDITIONS. NEEDLESS TO SAY...ALL WARNINGS AND ADVISORIES ARE GOOD ALTHOUGH WE WILL LIKELY NEED TO ADJUST THEM SOMETIME THIS EVENING BASED ON TRENDS AND UPDATED INFORMATION. WE ARE STILL LOOKING FOR LIGHT SNOW AND GUSTY WINDS ON TUESDAY...BUT DEFINITELY A LOT LESS THAN TODAY. DON'T BE SURPRISED IF WE HAVE LINGERING BLOWING/DRIFTING CONDITIONS IN SOME AREAS EVEN WHERE SNOW HAS SLACKED OFF. MOST OF THE SNOW WILL FALL IN THE MOUNTAINS WHERE ANOTHER 1-3 INCHES MIGHT FALL. THE VALLEYS SHOULD SEE AN INCH OR LESS. TEMPERATURES TOMORROW WILL BE INTERESTING. WE AREN'T EXPECTING MUCH RISE IN THE THERMOMETER. IN FACT SOME AREAS MAY STAY PRETTY STEADY OR SLOWLY DROP. THIS MIGHT BE THE CASE ACROSS THE SNAKE PLAIN OR IN AREAS WHERE THE WINDS STAY STRONGER OVERNIGHT AND EARLY IN THE MORNING...HELPING TO KEEP TEMPERATURES UP. KEYES .LONG TERM...WEDNESDAY THROUGH MONDAY. BROAD TROUGH REMAINS OVER WESTERN STATES. VIGOROUS SHORTWAVE REACHING COAST DIGS DOWN THE WEST SIDE OF THE TROUGH...DEEPENING INTO THE GREAT BASIN BY CHRISTMAS MORNING. FEATURE BRINGS ENOUGH MOISTURE TO PROVIDE A QUICK BURST OF OVERNIGHT SNOW ON CHRISTMAS EVE. WITH EXISTING SNOWPACK FROM SYSTEMS EARLIER IN THE WEEK...GAINING HIGH CONFIDENCE OF WHITE CHRISTMAS OVER MOST OF OUR AREA. LIGHT SNOWS COULD LINGER THROUGH CHRISTMAS DAY AS UPPER LOW DEEPENS INTO SPLIT WITH TROUGH AXIS MAINLY EAST OF FORECAST AREA. COLD NORTHERLY FLOW FOR THE WEEKEND WITH TRANSITORY RIDGE SAGGING ACROSS THE FORECAST AREA. QUITE A BIT OF DIFFERENCE IN GUIDANCE SO STAYED WITH A BLEND WHICH HOLDS TO COOLER TREND. GFS NUMERICAL GUIDANCE INDICATING POSSIBILITY OF COLDEST DAYS OF THE SEASON THUS FAR WITH SINGLE DIGIT HIGHS. MODEL SOLUTIONS CONTINUE TO DIVERGE BEYOND THIS POINT BUT INDICATIONS ARE THAT THE NEXT SYSTEM SHOULD REACH THE PACIFIC COAST BY THE END OF THE WEEKEND AND INTO EAST IDAHO BY LATER ON MONDAY INTO TUESDAY. PRESTON/ DMH && .AVIATION...STORM HAS INCREASED IN VIGOR THIS AFTERNOON WITH KSUN WILL SEE CEILINGS BELOW FIELD MINIMUMS THROUGH 07Z TONIGHT. SNOW HAS BEGUN AT KBYI AND KIDA AND EXPECT THIS TO CONTINUE WITH IFR TO LIFR THROUGH 07Z TONIGHT. SOUTH WINDS AT KPIH HAVE KEPT THE SNOW AT BAY BUT EXPECT IT TO START IN EARNEST BY 20Z. BIG CONCERN FOR STRONG WIND SHEAR LATER THIS AFTERNOON THROUGH 07Z WITH SURFACE WINDS IN THE SNAKE RIVER VALLEY TO INCREASE TO GUSTS OVER 35 KTS. 7000 TO 10000 FEET OFF THE SURFACE WINDS WILL BE OVER 70KTS. HAVE KEPT BLOWING SNOW IN THE THE FORECAST AT THESE LOCATIONS THROUGH 18Z TOMORROW WHILE THE ACTUAL SNOWFALL SHOULD END BY MIDNIGHT OR SO EXPECT IN SUN VALLEY WHERE LINGERING SHOWERS WILL CONTINUE INTO TOMORROW. PLAN FOR ANOTHER ROUND OF STORMY WEATHER ON WEDNESDAY PRODUCING IFR TO LIFR AT ALL LOCATIONS. PRESTON && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR IDZ020- 021. WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR IDZ019-022-023- 025. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ017-018- 031. WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR IDZ032. WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR IDZ024. &&
In the hours before
Local storm report, Dec 21, 8:03 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
803 PM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM SNOW 3 N HAILEY 43.56N 114.31W
12/21/2015 M11.0 INCH BLAINE ID TRAINED SPOTTER
&&
HEDGESLocal storm report, Dec 21, 8:08 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
808 PM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM SNOW ARCO 43.63N 113.30W
12/21/2015 E8.0 INCH BUTTE ID TRAINED SPOTTER
STILL SNOWING
0747 PM HEAVY SNOW SHOSHONE 42.94N 114.40W
12/21/2015 E8.0 INCH LINCOLN ID TRAINED SPOTTER
&&
DSHLocal storm report, Dec 21, 8:15 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM NON-TSTM WND GST 5 NE HEYBURN 42.62N 113.70W
12/21/2015 E60 MPH MINIDOKA ID TRAINED SPOTTER
&&
DSHLocal storm report, Dec 21, 8:20 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
820 PM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM SNOW DUBOIS 44.17N 112.23W
12/21/2015 E4.0 INCH CLARK ID TRAINED SPOTTER
DURING AFTERNOON HOURS UP TO 630PM.
&&
DSHSpecial weather statement, Dec 21, 8:25 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
825 PM MST MON DEC 21 2015
IDZ017-020>023-220415-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
EASTERN MAGIC VALLEY ID-
825 PM MST MON DEC 21 2015
...WIND GUSTS UP TO 55 MPH FOR NORTHEASTERN CASSIA...NORTHWESTERN
CARIBOU...SOUTHERN BINGHAM...CENTRAL POWER...SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...CENTRAL BONNEVILLE AND SOUTHERN MINIDOKA
COUNTIES UNTIL 915 PM MST...
AT 824 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROSE TO 11 MILES WEST
OF AMERICAN FALLS TO 8 MILES NORTHWEST OF PAUL...AND MOVING EAST AT
55 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...RUPERT...AMERICAN FALLS...LAKE WALCOTT...
AMERICAN FALLS RESERVOIR...GOSHEN...NEELEY...CHESTERFIELD
RESERVOIR...CHUBBUCK...ABERDEEN...INKOM...FIRTH...ROCKLAND...FORT
HALL BUFFALO LODGE...FORT HALL LINCOLN CREEK LODGE...FORT HALL
BANNOCK PEAK...FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE
AND ROSE.
LAT...LON 4332 11151 4275 11215 4252 11291 4264 11393
4267 11393 4282 11309 4335 11221
TIME...MOT...LOC 0324Z 276DEG 56KT 4331 11229 4282 11308 4267 11393
HEDGESLocal storm report, Dec 21, 8:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
829 PM MST MON DEC 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HEAVY SNOW 4 SSW ISLAND PARK 44.37N 111.40W
12/21/2015 E9.0 INCH FREMONT ID TRAINED SPOTTER
0809 PM HEAVY SNOW 5 N ASHTON 44.15N 111.45W
12/21/2015 E10.0 INCH FREMONT ID TRAINED SPOTTER
&&
DSHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:51 PM MST | Special Weather Statement | PIH | Lincoln, Minidoka | 39 min |
| Dec 21, 8:25 PM MST | Special Weather Statement | PIH | Bingham, Power | 50 min |
| Dec 22, 4:04 AM MST | Winter Weather Advisory | PIH | 7 hr | |
| Dec 22, 1:59 PM MST | Winter Weather Advisory | PIH | 33 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.